Hail, Presque Isle
- When
- August 21, 2:12 PM EST
- Where
- Presque Isle County, 3 mi S of Millersburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.283, -84.067
Thunderstorms developed in a humid and unstable airmass along a trough of low pressure just ahead of a cold front. Many storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed in a humid and unstable airmass along a trough of low pressure just ahead of a cold front. Many storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 21, 10:38 AM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1138 AM EDT THU AUG 21 2003 ON THE CURRENT SURFACE WEATHER MAP...989 MB LOW PRESSURE WAS OVER NORTHERN ONTARIO WITH A COLD FRONT EXTENDING SOUTH SOUTHWESTWARD INTO EAST-CENTRAL WISCONSIN AND EASTERN IOWA. MEANWHILE...1021 MB HIGH PRESSURE WAS OVER THE NORTHWESTERN PLAINS REGION. WATER VAPOR LOOP SHOWED A POTENT VORTICITY CENTER ACROSS WESTERN LAKE SUPERIOR. VISIBLE AND IR SATELLITE LOOPS INDICATED THAT CLOUDS HAD CLEARED OUT ACROSS MUCH OF NORTHERN LOWER MICHIGAN. RADAR LOOPS SHOWED SCATTERED THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN AND ACROSS NORTHERN LAKE MICHIGAN. MAIN FORECAST FOCUS THIS AFTERNOON IS POPS AND POTENTIAL FOR SEVERE. COLD FRONT AND ASSOCIATED VORT CENTER WILL SWEEP ACROSS THE REGION THIS AFTERNOON. 700/500 MB Q-VECTOR CONVERGENCE AXIS ALSO MOVES ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST. IN ADDITION...BROAD THETA-E RIDGE IN PLACE ACROSS THE REGION WITH PW/S A BULLISH 1.5 TO 2 INCHES. WITH SKIES HAVING CLEARED OUT SURFACE BASED INSTABILITY WILL INCREASE WITH CAPES TOPPING OUT CLOSE TO 3000 J/KG WITH LI/S BOTTOMING OUT NEAR -8C. MIDDLE LEVEL LAPSE RATES ARE ALSO PRETTY GOOD AND ARE RUNNING ABOUT 6.5-7C/KM BETWEEN 700/500 MB. THEREFORE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BECOME NUMEROUS LATER THIS AFTERNOON OUT AHEAD OF SURFACE COLD FRONT. CURRENT GRID POPS OF LIKELY STILL APPEAR ON TRACK. ALTHOUGH WIND FIELDS ARE NEARLY UNI-DIRECTIONAL (LITTLE DIRECTIONAL SHEAR)...SPEED SHEAR IS INCREASING WITH MODEL SOUNDINGS INDICATING WINDS TO 60 KNOTS AT 500 MB AT 21Z AND 45 KNOTS AT 700 MB AT THE SAME TIME. SO MAIN THREAT OF SEVERE WEATHER IS FROM DAMAGING WINDS. AS FAR AS POTENTIAL FOR HAIL GOES...FREEZING LEVEL OF ABOUT 15.5 KFT THIS MORNING WILL DROP OFF A BIT TO 14.5 KFT LATER THE AFTERNOON. WET BULB ZERO HEIGHTS FALL TO ABOUT 11K THIS AFTERNOON WHICH IS MORE FAVORABLE FOR HAIL PRODUCTION. UPDATED GRIDS AND ZONES OUT SHORTLY. SULLIVAN && .DISCUSSION FROM 345 AM THIS MORNING... .SHORT TERM...SURFACE LOW PRESSURE IS CENTERED WELL NORTH OF THE ARROWHEAD OF MN...WITH THE ASSOCIATED COLD FRONT EXTENDING FROM THE LOW THRU CENTRAL MN INTO ERN SD AND CENTRAL NE. SEVERAL AREAS OF CONVECTION CONTINUE TO FIRE WELL AHEAD OF THE COLD FRONT IN RESPONSE TO INCREASING THETA-E AND INSTABILITY. THE MOST ORGANIZED CONVECTIVE COMPLEX HAS REACHED THE NRN SHORE OF LAKE SUPERIOR...DRIVEN BY A RATHER VIGOROUS SHORT WAVE RIDING NE INTO CANADA. ADDITIONAL (WEAKER) CONVECTION HAS DEVELOPED TO THE WEST ALONG THE COLD FRONT OVER THE CANADIAN/MN BORDER. AREA OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER WISCONSIN DURING THE EVENING HAS VIRTUALLY DISSIPATED. HOWEVER...ANOTHER ROUND OF CONVECTION HAS BEGUN TO DEVELOP OVER E CENTRAL WI IN RESPONSE TO A SHARP AXIS OF THETA-E AND INSTABILITY (CAPES APPROACHING 2000 J/KG) POKING INTO THAT REGION. THIS WILL LIKELY BE THE MAIN AREA OF CONVECTION THAT AFFECTS OUR CWA DURING THE MORNING. MAIN SHORT TERM FORECAST CHALLENGE WILL BE POPS/AREAL COVERAGE OF THE FIRST BATCH OF PRECIP THIS MORNING...AND THEN WITH THE SECOND AREA/LINE OF SHOWERS AND THUNDERSTORMS THAT WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD FRONT AS IT MOVES THRU THE REGION THIS AFTERNOON/EARLY EVENING. THIS MORNING...MOISTURE/INSTABILITY AXIS SURGES NE INTO ERN UPR AND NW LWR MI BY 12Z...TENDING TO WEAKEN AS IT PUSHES EASTWARD INTO THE MORE STABLE AIRMASS STILL IN PLACE ACROSS NRN MI. THUS...THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE CONFINED TO WRN SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS IN THIS LOCATION...BUT WILL NEED TO EXTEND LIKELY POPS INTO SW PORTIONS OF THE CWA. PLACES EAST OF A LINE FROM ROGERS CITY TO GRAYLING TO NEAR CAD WILL SEE CHANCE POPS DURING THE MORNING AS CONVECTION CONTINUES TO DIMINISHES UPON ENCOUNTERING A MORE STABLE AIRMASS TO THE EAST. THIS AFTERNOON/EARLY EVENING...FOCUS FOR CONVECTION THEN SHIFTS BACK TO THE WEST ALONG AND JUST AHEAD OF THE SURFACE COLD FRONT. MODELS HAVE BEEN FAIRLY CONSISTENT IN CURRENT AND PREVIOUS RUN IN ADVERTISING FROPA OCCURRING FROM NW TO SE BETWEEN 18Z AND 02Z. ELONGATED AREA OF STRONG DPVA AND 850-700 MB Q-VECTOR CONVERGENCE JUST AHEAD OF THE FRONT WILL LEND ADDITIONAL UPPER SUPPORT FOR CONVECTIVE DEVELOPMENT. WINDS ARE GENERALLY UNIDIRECTIONAL THRU THE COLUMN WITH ONLY SOME WEAK SPEED SHEAR. HOWEVER...LATEST RUN OF THE ETA DOES SUGGEST A BRIEF SHOT OF ENHANCED DIRECTIONAL AND SPEED SHEAR IMMEDIATELY AHEAD OF THE FRONT. 500 MB WINDS INCREASE TO NEAR 50 KTS AND SHIFT TO A MORE WESTERLY COMPONENT...WHILE THE 850 MB WINDS REMAIN SOUTHWESTERLY AT 30 KTS. A BRIEF BOUT OF VERTICAL SHEAR...CAPES APPROACHING 3000 J/KG...STRONG 850-700 MB THETA E RIDGING...UPPER SUPPORT AND SHARP LOW LEVEL CONVERGENCE VIA THE FRONT MAY PROVIDE ENOUGH INGREDIENTS FOR A FEW SEVERE STORMS THIS AFTERNOON/EARLY EVENING. WILL MAINTAIN LIKELY POPS THROUGH THIS TIME PERIOD FOR ALL ZONES...AND HIGHLIGHT THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EARLY EVENING IN THE HWO. .LONG TERM...WX BEGINS TO SETTLE AND COOL DOWN BEHIND THE COLD FRONT AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. MODEL DIFFERENCES HAVE DEVELOPED FOR LATE SATURDAY NIGHT/SUNDAY. ETA IS NOW SUGGESTING A MORE PROGRESSIVE NRN STREAM SYSTEM...PROGGED TO ENTER THE WRN GREAT LAKES BY 06Z SUN. GFS IS HOLDING ON TO A SLOWER SOLUTION...DELAYING THE ARRIVAL OF THIS SYSTEM INTO THE REGION UNTIL LATE SUNDAY. IN THE MEANTIME...LATER TONIGHT THROUGH FRIDAY...STRONG LOW LEVEL CAA BEHIND THE FRONT WILL USHER IN SIGNIFICANTLY COOLER AND DRIER AIR. STEEP LAPSE RATE BELOW A STRONG SUBSIDENCE INVERSION AT 800 MB PER MODEL SOUNDINGS SUGGEST SOME DIURNAL CU/SC DEVELOPMENT DURING THE AFTERNOON...BUT STRONG INVERSION SHOULD PRECLUDE ANY CHANCES OF SHOWER/THUNDERSTORM DEVELOPMENT. WILL CONTINUE WITH A PARTLY SUNNY AND DRY FORECAST FOR FRIDAY...WITH HIGHS ONLY REACHING INTO THE 70S. SATURDAY SHOULD BE VERY SIMILAR TO FRIDAY...BUT WITH SLIGHTLY LESS DIURNAL CU DEVELOPMENT AS INVERSION HEIGHT LOWERS AND LOW LEVEL LAPSE RATE IS NOT AS STEEP. AS MENTIONED ABOVE...QUITE A BIT OF UNCERTAINTY EXISTING AMONG THE MODELS WITH RESPECT TO THE TIMING OF THE NEXT SYSTEM INTO THE WRN GREAT LAKES. HARD TO SAY WHICH IS RIGHT...BUT WILL STICK WITH THE PREVIOUSLY ADVERTISED SLOWER SOLUTION PROVIDED BY THE GFS. IN DOING SO...WILL NOT MAKE ANY WHOLESALE CHANGES TO THE GOING (DRY) FORECAST. HOWEVER...WILL MONITOR SUBSEQUENT MODELS RUNS TO SEE IF THIS MORE PROGRESSIVE TREND CONTINUES. THANKS TO MQT...DTX AND GRR FOR COORDINATION. && .APX WATCHES/WARNINGS/ADVISORIES...NONE. && EME
MIZ008-015>036-041-042-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 529 AM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN TODAY INTO THIS EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS...MAINLY BETWEEN NOON AND 8 PM. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) EME
MIZ008-015>036-041-042-212300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT THU AUG 21 2003
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT THURSDAY EVENING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
JPBThe national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368988, 5368989, 5368990, 5368991, 5368992, 5368993.